Alert archive / Texas / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 27, NWS El Paso, TX

August 7, 2004Hudspeth County, Texas; Otero County, New Mexico

NWS El Paso, TX issued this severe thunderstorm warning at Aug 7, 2004, 9:12 PM MDT for Hudspeth County, Texas; Otero County, New Mexico. It was in force for 48 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 7, 2004, 9:12 PM MDT (03:12 UTC)
Expired
Aug 7, 2004, 10:00 PM MDT
In force
48 min
Issued by
NWS El Paso, TX
Area
Counties, with a storm outline in the text

Counties Otero County, NM, Hudspeth County, TX

The radar

The El Paso radar (KEPZ), 144 km from the middle of the area, began a volume at 03:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 7, 9:25 PM MDTTSTM WND GST 456 E Dell City, TXSPOTTER ESTIMATES WINDS 40-50 MPH WITH CONTINUOUS LIGHTNING. LOSS OF ELECTRICITY.
Aug 7, 9:44 PM MDTTSTM WND GST 604 Ese Dell City, TXSPOTTER ESTIMATED WINDS 50-70 MPH JUST EAST OF DELL CITY. WELL OVER 1 INCH OF RAIN IN PAST HALF HOUR. WIND BLOWING RAIN THRU AC VENTS. POWER IS OUT.
Aug 7, 9:45 PM MDTTSTM WND DMGDell City, TXSPOTTER REPORTS TREES AND UTILITY POLES DOWN THROUGHOUT DELL CITY. TIME ESTIMATED DUE TO LACK OF COMMS LAST NIGHT. REPORT RECEIVED 1100 MDT 08/08/2004.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 32 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Santa Teresa, NM (KEPZ), launched 00:00Z, 3.2 hours before the alert went out and 145 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Santa Teresa, NM at 00:00Z on 2004-08-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 99 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Santa Teresa, NM at 00:00Z on 2004-08-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -4 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
99 J/kg
Mixed-layer CIN
-38 J/kg
Mixed-layer LCL
3267 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
-4 m²/s²
0-3 km storm-relative helicity
51 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KEPZ 080312
SVRELP
NMC035-TXC229-080400-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE EL PASO TX
910 PM MDT SAT AUG 7 2004

THE NATIONAL WEATHER SERVICE IN EL PASO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EXTREME SOUTHEASTERN OTERO COUNTY IN NEW MEXICO
  NORTHEASTERN HUDSPETH COUNTY IN TEXAS

* UNTIL 1000 PM MDT

* AT 904 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  A SEVERE THUNDERSTORM NEAR DELL CITY...OR ABOUT 50 MILES NORTH     
  OF SIERRA BLANCA...MOVING NORTHEAST AT 10 MPH.

* THE SEVERE THUNDERSTORM IS EXPECTED TO BE NEAR...   
  RURAL NORTHEASTERN HUDSPETH COUNTY AT 920 PM MDT
  RURAL SOUTHEASTERN OTERO COUNTY AT 940 PM MDT

IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER
AWAY FROM ARROYOS AND OTHER FLOOD-PRONE AREAS. REMEMBER...A SEVERE
THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...DAMAGING WINDS IN
EXCESS OF 60 MPH...DEADLY LIGHTNING...AND VERY HEAVY RAIN.

STAY TUNED TO YOUR WEATHER RADIO OR LOCAL BROADCAST MEDIA OUTLETS FOR
THE LATEST WEATHER INFORMATION.

LAT...LON 3194 10534 3175 10526 3181 10494 3204 10496

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 7, 3:05 PM MDT, 6 hours 7 minutes earlier.

Area forecast discussion, Aug 7, 3:05 PM MDT, 6 hours 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EL PASO-SANTA TERESA NM
305 PM MDT SAT AUG 7 2004

SYNOPSIS...
A RELATIVELY MOIST AIRMASS WILL REMAIN IN PLACE THIS WEEKEND AND THE
FIRST PART OF NEXT WEEK. THIS WILL ALLOW SCATTERED THUNDERSTORMS TO
DEVELOP EACH AFTERNOON AND NIGHT. TEMPERATURES WILL REMAIN A BIT
ABOVE NORMAL THROUGH WEDNESDAY BEFORE COOLING TO NORMAL OR SLIGHTLY
BELOW NORMAL FOR THE END OF THE WEEK AS A COOL FRONT PUSHES INTO THE
AREA ON THURSDAY.

DISCUSSION...
CWA IS IN ANOTHER PHASE OF HAVING THE UPPER HIGH SLOWLY MOVE WEST OF
AREA. UPPER HIGH CENTERED OVER THE BIG BEND AREA WILL REFORM OVER
EASTERN ARIZONA BY LATER SUNDAY AND MONDAY. WV IMAGERY SHOWING DRY
INTRUSION INTO NORTHERN NEW MEXICO. MUCH OF THE MOGOLLON RIM IS
FIRING OFF IN THIS DRY SLOT. WILL HAVE TO WATCH GILA TONIGHT AS IT
MAY BE ON THE EDGE OF THIS INTRUSION.

NOT MUCH TO SAY ABOUT THE REST OF THE FORECAST PERIOD OTHER THAN
UPPER FLOW BECOMES MORE NORTH AND NORTHEAST WITH TIME. AIRMASS
REMAINS UNSTABLE AND NOTHING TO REALLY SCOUR OUT MOISTURE SO WILL
KEEP 20/30 POPS IN FORECAST. LOWLANDS MAY BENEFIT SOME ONCE THE FLOW
TURNS NORTHEAST AS STORMS HAVE BETTER SHOT AT ADVECTING DOWN
SOUTHWARD. GFS CONTINUES TO SHOW WEAK BACKDOOR FRONT PUSHING WEST
INTO AREA WEDNESDAY NIGHT AND THURSDAY. CONTINUED TREND OF SLIGHTLY
HIGHER POPS THURSDAY AND FRIDAY AS BOUNDARY COULD SERVE AS A FOCUSING
MECHANISM. TEMPS ALSO SHOULD FALL BACK TO OR SLIGHTLY BELOW NORMAL.

PRELIMINARY NUMBERS...

EL PASO               BB 075/098 072/095 071 11122
ALAMOGORDO            BB 068/096 068/093 067 11122
LAS CRUCES            BB 071/099 069/095 068 11122
CLOUDCROFT            BB 052/076 050/073 049 13232
TRUTH OR CONSEQUENCES BB 069/097 068/092 067 21122
SILVER CITY           BB 065/094 063/092 061 22232
DEMING                BB 071/098 069/095 068 11122
LORDSBURG             BB 071/099 070/096 068 21222
SIERRA BLANCA         BB 068/094 066/090 065 11222

.ELP WATCHES/WARNINGS/ADVISORIES...NONE

17 HEFNER
Hazardous weather outlook, Aug 7, 10:57 AM MDT, 10 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EL PASO TX
1057 AM MDT SAT AUG 7 2004

NMZ022>025-030>032-TXZ055-056-072000-
EL PASO TX-HUDSPETH TX-SIERRA COUNTY LAKES REGION NM-
SOUTHERN DESERT NM-SOUTHERN SACRAMENTO MOUNTAINS NM-
SOUTHWEST DESERT/BOOTHEEL NM-SOUTHWEST DESERT/MIMBRES BASIN NM-
SOUTHWEST MOUNTAINS/LOWER GILA REGION NM-
TULAROSA BASIN/SOUTHERN DESERT NM-
INCLUDING THE CITIES OF...ALAMOGORDO...ANTHONY...CANUTILLO...
CHAPARRAL...DEMING...EL PASO...FABENS...FORT BLISS...HOLLOMAN AFB...
LAS CRUCES...LORDSBURG...MONTANA VISTA...SAN ELIZARIO...
SIERRA BLANCA...SILVER CITY...SOCORRO...SUNLAND PARK...
TRUTH OR CONSEQUENCES AND UNIVERSITY PARK
1057 AM MDT SAT AUG 7 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST AND SOUTHCENTRAL NEW
MEXICO AND FAR WEST TEXAS.

.DAY ONE...
ISOLATED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND TONIGHT. A
FEW MAY PRODUCE HEAVY RAINFALL...OTHERWISE NO HAZARDOUS WEATHER
ANTICIPATED.

.DAYS TWO THROUGH SEVEN...
ISOLATED TO SCATTERED THUNDERSTORMS WILL CONTINUE THROUGH THE
PERIOD.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

In the hours before

Special weather statement, Aug 7, 3:17 PM MDT, 5 hours 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EL PASO TX
317 PM MDT SAT AUG 7 2004

NMZ022-023-030>032-080201-
SIERRA COUNTY LAKES REGION NM-SOUTHERN DESERT NM-
SOUTHWEST DESERT/BOOTHEEL NM-SOUTHWEST DESERT/MIMBRES BASIN NM-
SOUTHWEST MOUNTAINS/LOWER GILA REGION NM-
INCLUDING THE CITIES OF...DEMING...LAS CRUCES...LORDSBURG...
SILVER CITY...SUNLAND PARK...
TRUTH OR CONSEQUENCES AND UNIVERSITY PARK
317 PM MDT SAT AUG 7 2004

..THUNDERSTORMS DEVELOPING ACROSS SOUTHWESTERN NEW MEXICO...

AT 300 PM MDT NATIONAL WEATHER SERVICE DOPPLER RADAR WAS SHOWING
THUNDERSTORMS FORMING OVER SIERRA COUNTY...NORTH AND CENTRAL GRANT
COUNTY...NORTHERN LUNA COUNTY...AND HIDALGO COUNTY. THUNDERSTORMS MAY
BE CONCENTRATED MOSTLY OVER THE GILA MOUNTAINS AND BLACK RANGE.
THUNDERSTORM DEVELOPMENT IS LIKELY LATER THIS AFTERNOON IN NORTHERN
AND CENTRAL DONA ANA COUNTY.

THESE STORMS ARE CAPABLE OF PRODUCING LOCALIZED HEAVY RAINS...SMALL
HAIL...DANGEROUS LIGHTNING AND GUSTY WINDS OF AROUND 50 MPH. SIERRA
COUNTY WAS SHOWING SOME RADAR ESTIMATED RAINFALL OF AROUND ONE TO ONE
AND A HALF INCHES. IF ONE OF THESE STORMS APPROACHES YOUR AREA TAKE
SHELTER IMMEDIATELY. MOTORISTS SHOULD EXERCISE EXTREME CAUTION AS
VISIBILITIES CAN DROP QUICKLY ON HEAVY DOWNPOUR. DO NOT ATTEMPT TO
DRIVE YOUR VEHICLE IF WATER IS COVERING THE ROAD. REMEMBER...TURN
AROUND DONT DROWN.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES. INFORMATION CAN ALSO BE FOUND ON THE INTERNET AT
WWW.SRH.NOAA.GOV/ELP.

REYNES
Special weather statement, Aug 7, 4:52 PM MDT, 4 hours 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EL PASO TX
452 PM MDT SAT AUG 7 2004

NMZ024-025-TXZ055-056-080300-
EL PASO TX-HUDSPETH TX-SOUTHERN SACRAMENTO MOUNTAINS NM-
TULAROSA BASIN/SOUTHERN DESERT NM-
INCLUDING THE CITIES OF...ALAMOGORDO...ANTHONY...CANUTILLO...
CHAPARRAL...EL PASO...FABENS...FORT BLISS...HOLLOMAN AFB...
MONTANA VISTA...SAN ELIZARIO...SIERRA BLANCA AND SOCORRO
452 PM MDT SAT AUG 7 2004

...THUNDERSTORM ACTIVITY EXTENDING INTO SOUTHCENTRAL NEW MEXICO AND
FAR WEST TEXAS...

AT 445 PM MDT NATIONAL WEATHER SERVICE DOPPLER WEATHER RADAR WAS
SHOWING SOME SMALL THUNDERSTORMS MOVING INTO WESTERN OTERO
COUNTY...HUDSPETH COUNTY WITH SOME CELLS APPROACHING WESTERN EL PASO
COUNTY. THIS THUNDERSTORM ACTIVITY IS EXPECTED TO LAST UNTIL 900 PM
MDT.

THESE THUNDERSTORMS ARE CAPABLE OF PRODUCING LOCALIZED HEAVY
RAINS...SMALL HAIL...DANGEROUS LIGHTNING AND WIND GUSTS OF AROUND 50
MPH. IF ONE OF THESE STORMS APPROACHES YOUR AREA SEEK SHELTER
IMMEDIATELY. MOTORISTS SHOULD EXERCISE CAUTION AND SLOW DOWN IF
VISIBILITY IS QUICKLY REDUCED IN A HEAVY DOWNPOUR. DO NOT ATTEMPT TO
DRIVE YOUR VEHICLE IF WATER IS COVERING THE ROAD. REMEMBER...TURN
AROUND DONT DROWN.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES. INFORMATION CAN ALSO BE FOUND ON THE INTERNET AT
WWW.SRH.NOAA.GOV/ELP.

REYNES

The office that day

Everything else NWS El Paso, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 8, 5:52 PM MDTSevere Thunderstorm WarningEPZHudspeth38 min
Aug 8, 1:32 PM MDTSevere Thunderstorm WarningEPZOtero28 min

Nearby

Severe Thunderstorm Warnings in Texas, 2004Severe Thunderstorm Warnings in New Mexico, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.